Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Louisville, KY

May 25, 2004Breckinridge County, Meade County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 25, 2004, 8:07 PM CDT for Breckinridge County, Meade County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2004, 8:07 PM CDT (01:07 UTC)
Expired
May 25, 2004, 11:00 PM CDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Breckinridge County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 42 km from the middle of the area, began a volume at 01:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 923 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
923 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 260108
FFWLMK
KYC027-163-260400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
807 PM CDT TUE MAY 25 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY
  MEADE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 1100 PM CDT (MIDNIGHT EDT)

* PERIODS OF TORRENTIAL RAINFALL WILL CONTINUE TO AFFECT THE AREA 
THROUGH AT LEAST 10 PM CDT. RAINFALL AMOUNTS OF 2 TO 3, EVEN 4, 
INCHES WILL BE COMMON. THE GROUND IS ALREADY SATURATED FROM THE 
HEAVY RAINS EXPERIENCED YESTERDAY.

* SOME LOCATIONS IN THE WARNING INCLUDE BRANDENBURG AND HARDINSBURG

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO
ESCAPE RISING WATER MOVE TO HIGHER GROUND.

LAT...LON 3762 8663 3784 8665 3793 8649 3814 8644
          3795 8603 3785 8598 3782 8615 3767 8626
          3760 8648

$$
XXV
2 follow-up statements
000 
WGUS73 KLMK 260219
FFSLMK
KYC027-163-260400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
917 PM CDT TUE MAY 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM CDT(MIDNIGHT EDT)
FOR MEADE AND BRECKINRIDGE COUNTIES IN NORTH CENTRAL KENTUCKY...

ALTHOUGH GENERALLY LIGHT TO MODERATE RAINS ARE FALLING AS OF 915 PM 
CDT, ANOTHER ROUND OF HEAVY RAINS WILL LIKELY MOVE BACK INTO PARTS 
OF BRECKINRIDGE COUNTY BEFORE THE RAIN DIMINISHES FOR THE NIGHT. 
RUNOFF FROM THE EARLIER RAINS WILL LIKELY CONTINUE THE THREAT FOR 
FLOODING THROUGH 11 PM CDT. LAW ENFORCEMENT HAS REPORTED WATER 
COVERING PARTS OF HIGHWAY 259 IN SOUTHERN BRECKINRIDGE COUNTY, 
HOWEVER THE ROAD REMAINS PASSABLE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

$$
XXV
000 
WGUS73 KLMK 260220 CCA
FFSLMK
KYC027-163-260400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
917 PM CDT TUE MAY 25 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1100 PM CDT(MIDNIGHT EDT)
FOR MEADE AND BRECKINRIDGE COUNTIES IN NORTH CENTRAL KENTUCKY...

ALTHOUGH GENERALLY LIGHT TO MODERATE RAINS ARE FALLING AS OF 915 PM 
CDT, ANOTHER ROUND OF HEAVY RAINS WILL LIKELY MOVE BACK INTO PARTS 
OF BRECKINRIDGE COUNTY BEFORE THE RAIN DIMINISHES FOR THE NIGHT. 
RUNOFF FROM THE EARLIER RAINS WILL LIKELY CONTINUE THE THREAT FOR 
FLOODING THROUGH 11 PM CDT. LAW ENFORCEMENT HAS REPORTED WATER 
COVERING PARTS OF HIGHWAY 259 IN SOUTHERN BRECKINRIDGE COUNTY, 
HOWEVER THE ROAD HAS NOT BEEN CLOSED AS OF THIS TIME.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. DO NOT DRIVE THROUGH FLOODED
ROADWAYS...IT MAY BE DIFFICULT TO JUDGE THE ACTUAL DEPTH OF THE
WATER. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER
GROUND TO ESCAPE FLOOD WATERS.

$$
XXV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 25, 2:40 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 25, 2:40 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
340 PM EDT TUE MAY 25 2004

.SHORT RANGE (TONIGHT THROUGH FRIDAY)...

HIGH CLOUDS HAVE MOVED OVER THE FA AHEAD OF AN AREA OF SHOWERS TO
OUR WEST. THIS HAS HELD TEMPERATURES DOWN...ESPECIALLY OVER THE
WESTERN HALF OF FA. SATELLITE SHOWED CU DEVELOPING IN THE EAST BUT
RADAR INDICATED ONLY LIMITED SHOWERS ACROSS THE AREA AT MID
AFTERNOON. AS HEATING CONTINUES, EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP DURING THE LATE AFTERNOON.

SERIES OF WEAK WAVES MOVING ACROSS THE AREA NOTED IN MODELS AT 700
MB AND 500 MB. SOME OF THIS IN GFS MAY BE DUE TO CONVECTIVE
FEEDBACK. HOWEVER WITH MOIST UNSTABLE AIR IN PLACE ACROSS THE REGION
WEAK IMPULSES WILL TRIGGER THUNDERSTORMS.

AS FRONT SLIDES SLOWLY TO THE SOUTH TO NEAR OHIO RIVER DURING THE
NEXT TWO DAYS, SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE.
BOTH ETA AND GFS INDICATE INCREASING HUMIDITY ON WEDNESDAY AND
THURSDAY AND HAVE RAISED POPS INTO HIGH CHANCE AND LIKELY
CATEGORIES. CHANCE OF SHOWERS WILL CONTINUE AGAIN FRIDAY.

TEMPERATURES WILL BE A LITTLE COOLER WITH HIGHS MOSTLY IN THE 80 TO
85 DEGREE RANGE WITH GREATER CLOUD COVER. HAVE STAYED GENERALLY
CLOSE TO A BLEND OF THE ETA AND GFS MOS GUIDANCE.

EXTENDED (FRIDAY NIGHT THROUGH TUESDAY)...

LOWER OHIO VALLEY WILL REMAIN WARM AND UNSTABLE FOR THE WEEKEND WITH
SCATTERED SHOWERS AND THUNDERSTORMS. COLD FRONT APPROACHES ON
MONDAY. SLIGHTLY COOLER TEMPS ON TAP FOR TUESDAY OTHERWISE. NOT MANY
CHANGES MADE TO EXTENDED FORECAST.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

SCHOLZ/PYE
Hazardous weather outlook, May 25, 3:45 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
445 PM EDT TUE MAY 25 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-260800-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
445 PM EDT (345 PM CDT) TUE MAY 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

VERY WARM MOIST AND UNSTABLE AIR SOUTH OF A FRONTAL ZONE SETTLING
SOUTH TOWARD THE OHIO RIVER WILL BE THE BREEDING GROUND FOR SEVERE
THUNDERSTORMS ACROSS SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY THIS
EVENING. THE NORTHERN TWO THIRDS OF KENTUCKY HAS BEEN UDGRADED TO A
MODERATE RISK OF SEVERE STORMS BY THE STORM PREDICTION CENTER...THE
PRIMARY RISKS BEING LARGE HAIL AND DAMAGING THUNDERSTORM WINDS. THE
STRONGEST STORMS WILL MOVE EAST OF CENTRAL KENTUCKY BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN UNSETTLED PATTERN WILL REMAIN OVER THE AREA INTO THE UPCOMING
WEEKEND, RESULTING IN CHANCES FOR THUNDERSTORMS. PERIODS OF HEAVY
RAIN ARE POSSIBLE, PARTICULARLY ON WEDNESDAY, WHEN A STALLED
FRONTAL BOUNDARY WILL BE IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

TRAINED SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO
RELAY REPORTS OF SEVERE WEATHER OR FLOODING TO THE NATIONAL WEATHER
SERVICE IN LOUISVILLE. EXAMPLES ARE DOWNED TREES OR STRUCTURAL DAMAGE
DUE TO HIGH WINDS, HAIL LARGER THAN DIME SIZE, AND FLOODING THAT IS
BLOCKING ROADWAYS.

REITMEYER

In the hours before

Local storm report, May 25, 7:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
832 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0823 PM     HEAVY RAIN       VALLEY CITY             38.10N 86.22W
05/25/2004  2.58 INCH        HARRISON           IN   AMATEUR RADIO

            RAIN WAS FALLING AT A RATE OF 4.29 INCHES PER HOUR.

&&

MRC
Local storm report, May 25, 7:34 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
834 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     HAWESVILLE              37.90N 86.76W
05/25/2004  60 MPH           HANCOCK            KY   LAW ENFORCEMENT

&&

MRC
Local storm report, May 25, 7:48 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
848 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0833 PM     TSTM WND DMG     BRANDENBURG             38.00N 86.18W
05/25/2004                   MEADE              KY   LAW ENFORCEMENT

            A SEMI TRAILER WAS BLOWN OVER. ALSO MANY TREES WERE
            DOWNED.

&&

MRC
Local storm report, May 25, 7:49 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
849 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             NEW ALBANY              38.30N 85.83W
05/25/2004  0.50 INCH        FLOYD              IN   PUBLIC

&&

MRC
Local storm report, May 25, 7:56 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
856 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0838 PM     TSTM WND DMG     1 S ROFF                37.64N 86.43W
05/25/2004                   BRECKINRIDGE       KY   LAW ENFORCEMENT

            TREES WERE DOWNED. SOME HAD KNOCKED DOWN POWER LINES
            CAUSING POWER OUTAGES.

&&

MRC
Local storm report, May 25, 7:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
857 PM EDT TUE MAY 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     5 S BRANDENBURG         37.92N 86.18W
05/25/2004                   MEADE              KY   LAW ENFORCEMENT

            TREES WERE DOWNED.

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:09 PM CDTSevere Thunderstorm WarningLMKBreckinridge51 min
May 25, 7:31 PM CDTSevere Thunderstorm WarningLMKMeade29 min
May 25, 8:02 PM CDTSevere Thunderstorm WarningLMKHardin43 min
May 25, 11:29 PM CDTSevere Thunderstorm WarningLMKGreen21 min
May 26, 12:21 PM CDTFlash Flood WarningLMKBreckinridge2 hr
May 26, 12:59 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin36 min
May 26, 1:07 PM CDTFlash Flood WarningLMKHardin83 min
May 26, 1:09 PM CDTSevere Thunderstorm WarningLMKLarue, Nelson36 min
May 26, 1:24 PM CDTSevere Thunderstorm WarningLMKMarion, Washington36 min
May 26, 1:37 PM CDTSevere Thunderstorm WarningLMKAnderson23 min
May 26, 1:38 PM CDTSevere Thunderstorm WarningLMKGreen, Taylor37 min
May 26, 1:41 PM CDTSevere Thunderstorm WarningLMKButler34 min
May 26, 1:44 PM CDTSevere Thunderstorm WarningLMKBoyle, Mercer31 min
May 26, 2:01 PM CDTSevere Thunderstorm WarningLMKJessamine, Woodford29 min
May 26, 2:12 PM CDTSevere Thunderstorm WarningLMKCasey, Lincoln33 min
May 26, 2:16 PM CDTSevere Thunderstorm WarningLMKGarrard, Madison34 min
May 26, 2:19 PM CDTSevere Thunderstorm WarningLMKAdair, Russell41 min
May 26, 2:47 PM CDTFlash Flood WarningLMKWarren103 min
May 26, 3:19 PM CDTFlash Flood WarningLMKBarren116 min
May 26, 5:11 PM CDTSevere Thunderstorm WarningLMKLogan34 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.